Alert archive / Texas / Tornado Warnings in 1995
Tornado Warning 12, NWS Amarillo, TX
NWS Amarillo, TX issued this tornado warning at May 22, 1995, 6:24 PM CDT for Collingsworth County, Wheeler County, Texas. It was in force for 66 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 22, 1995, 6:24 PM CDT (23:24 UTC)
- Expired
- May 22, 1995, 7:30 PM CDT
- In force
- 66 min
- Issued by
- NWS Amarillo, TX
- Area
- Whole counties
Counties Collingsworth County, TX, Wheeler County, TX
The radar
The Amarillo radar (KAMA), 131 km from the middle of the area, began a volume at 23:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 22, 7:18 PM CDT | Tornado F0 | Wheeler, TX |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in. Storm Data before 1996 records only tornadoes, thunderstorm wind and hail.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 12:00Z, 11.4 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 969 J/kg
- Mixed-layer CIN
- -289 J/kg
- Mixed-layer LCL
- 1263 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 74 m²/s²
- 0-3 km storm-relative helicity
- 173 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KAMA 222323 TORAMA TXC087-483-230030- BULLETIN - EBS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE AMARILLO TX 624 PM CDT MON MAY 22 1995 THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A TORNADO WARNING EFFECTIVE UNTIL 730 PM CDT FOR THE PEOPLE IN THE FOLLOWING LOCATIONS... IN THE TEXAS PANHANDLE ...NORTHERN COLLINGSWORTH COUNTY...SOUTHERN WHEELER COUNTY AT 620 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS DETECTING A DEVELOPING TORNADO 5 MILES WEST OF LELA. THE TORNADO WAS MOVING EAST AT 20 MILES AN HOUR. IF YOU LIVE IN A HOME OR APARTMENT...SEEK SHELTER IN THE INNERMOST PORTION OF THE BUILDING ON THE LOWEST FLOOR. GET TO A BASEMENT IF ONE IS AVAILABLE. AVOID WINDOWS AND PROTECT YOUR BODY FROM FLYING DEBRIS WITH CUSHIONS...BLANKETS OR PILLOWS. IF SIRENS GO OFF...DO NOT RUN OUTSIDE. THE SIRENS MEAN YOU ARE IN DANGER. SEEK SHELTER. IF YOU ARE OUTDOORS...DO NOT WATCH FOR THE TORNADO. SEEK SHELTER IMMEDIATELY IN NEARBY REINFORCED BUILDINGS. AS A LAST RESORT... FIND A CULVERT...DITCH OR LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before this tornado warning went out at May 22, 2:46 PM CDT, 3 hours 38 minutes earlier.
Area forecast discussion, May 22, 2:46 PM CDT, 3 hours 38 minutes before
TEXAS/OKLAHOMA PANHANDLES AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE AMARILLO TX 240 PM CDT MON MAY 22 1995 CAP IS ERODING QUICKLY ACROSS THE EASTERN HALF OF THE PANHANDLE. CONVECTIVE TEMPERATURE AT AMA WAS 89 FROM THIS MORNING/S RUN. WE ARE 88 AS WE SPEAK AT 2PM CDT. DRYLINE IS JUST EAST OF DHT AND IS BETWEEN CVS AND AMA. THE DRYLINE WILL PROBABLY PUSH EAST TO A GUY TO JUST EAST OF AMA LINE BY SUNSET...BUT THEN IS WILL RETREAT BACK INTO EASTERN NEW MEXICO BY EARLY MORNING TUESDAY. ETA SEEMS TO HAVE THE BEST HANDLE OF THE NEXT 24 HOURS...WHILE THE NGM HAS THE BEST HANDLE ON THE 24 TO 48 HOUR TIME FRAME. UPPER LOW NOW OVER SOUTHERN CALIFORNIA WILL CONTINUE TO DIG WITH THE HELP OF THE COUPLING OF THE JETS. THE ETA DROPS THE LOW SOUTH- SOUTHEAST FROM IT/S CURRENT POSITION OVER SOUTHEASTERN COLORADO. THIS SEEMS REASONABLE GIVEN THE STRONG DIVERGENCE ALOFT AND STRENGTHENING CONVERGENCE JUST ABOVE THE SURFACE DUE TO THE NOCTURNAL LOW LEVEL JET THAT IS EXPECTED TO DEVELOP TONIGHT. GIVEN THE ABUNDANT MOISTURE AT SURFACE...A VORT LOBE MOVING OVER THE PANHANDLES AND A STRONG WIND SHEARED ENVIRONMENT...CAN NOT SEE HOW THUNDERSTORMS WILL NOT EXPLODE TONIGHT. THUNDERSTORMS LOOK LIKE AN ALL DAY EVENT ON TUESDAY...WITH THE FRONT IN THE AREA AND COOLER TEMPERATURES ALOFT...HELPING OUT WITH THE INSTABILITY. ANOTHER CONCERN WILL BE HEAVY RAINFALL FOR THE EAST...ESPECAILLY THE NORTHEAST. THIS IS WHERE THE NGM COMES IN BETTER. THE NGM HANDLES THE DEPTH OF THE COLD AIR BETTER AND IT HANDLES THE OVERDOING EVENT TUESDAY INTO TUESDAY NIGHT BETTER. WILL MENTION HEAVY RAINFALL POSSIBLE FOR THE EASTERN THIRD AND WILL LET LATTER SHIFTS WATCH HOW THE SITUATION EVOLVES. TAKING IN ACCOUNT THE ETA MOVEMENT OF THE FRONT FROM THE NORTH...WILL KEEP THE MUCH COOLER AIR OUT OF THE AREA UNTIL TUESDAY NIGHT INTO WEDNESDAY. WILL NOT EXPECT THE FRONT THROUGH AMA UNTIL TUESDAY NIGHT INTO EARLY WEDNESDAY MORNING. WILL GO ABOVE GUIDANCE TEMPERATURES TONIGHT AND TOMORROW...BUT WILL STICK CLOSER TO THE NGM NUMBERS FOR THE LATTER PERIODS. SOME EARLY NUMBERS DHT 58/75 48/59 46 AMA 61/81 54/63 50 .AMA...NONE. .OK...NONE. GOEHRING
In the hours before
Special weather statement, May 22, 12:46 PM CDT, 5 hours 38 minutes before
OKZ001>003-TXZ001>026-230500- TEXAS/OKLAHOMA PANHANDLES THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE AMARILLO TX 100 PM CDT MON MAY 22 1995 THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS ACROSS MOST OF THE TEXAS AND OKLAHOMA PANHANDLES...MAINLY THE EASTERN TWO- THIRDS...INCLUDING AMARILLO. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER THE WESTERN THIRD OF THE PANHANDLES. A STRONG UPPER LEVEL DISTURBANCE MOVING TOWARD THE PANHANDLES FROM THE SOUTHWEST U.S. WILL COMBINE WITH A VERY MOIST AND UNSTABLE ATMOSPHERE TO PRODUCE SCATTERED THUNDERSTORMS MAINLY THIS EVENING AND TONIGHT. THE MAIN THREAT FROM THESE STORMS WILL BE LARGE HAIL AND DAMAGING WINDS...BUT ISOLATED TORNADOES ARE ALSO POSSIBLE. ALTHOUGH THE THUNDERSTORMS MAY FORM AS EARLY AS LATE THIS AFTERNOON DUE TO DAYTIME HEATING...THE TIMING OF THE UPPER LEVEL DISTURBANCE SUGGESTS THAT MOST OF THE THUNDERSTORM ACTIVITY WILL TAKE PLACE THIS EVENING AND TONIGHT. SPOTT"ERS AND EMERGENCY MANAGEMENT PERSONNEL...ESPECIALLY THOSE IN THE CENTRAL AND EASTERN SECTIONS OF THE PANHANDLES...SHOULD REMAIN ALERT FOR POSSIBLE ACTIVATION LATER TODAY OR THIS EVENING. SCHNEIDER
Special weather statement, May 22, 4:52 PM CDT, 1 hour 32 minutes before
OKZ001>003-TXZ001>026-222215- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 450 PM CDT MON MAY 22 1995 TORNADO WATCH NUMBER 456 HAS BEEN CANCELLED FOR THE FOLLOWING COUNTIES IN THE TEXAS PANHANDLE...DALLAM...HARTLEY...OLDHAM...DEAF SMITH... SHERMAN...MOORE...POTTER...RANDALL...PARMER...AND CASTRO. AMARILLO IS NO LONGER INCLUDED IN THE TORNADO WATCH. THE FOLLOWING COUNTIES REMAIN IN TORNADO WATCH NUMBER 456 IN THE OKLAHOMA PANHANDLE...CIMARRON...TEXAS...AND BEAVER. IN THE TEXAS PANHANDLE THE FOLLOWING COUNTIES ARE STILL IN THE TORNADO WATCH... HANSFORD...HUTCHINSON...CARSON...ARMSTRONG...BRISCOE...OCHILTREE... ROBERTS...GRAY...DONLEY...HALL...LIPSCOMB...HEMPHILL...WHEELER... COLLINGSWORTH...AND CHILDRESS. PLEASE STAY TUNED TO YOUR RADIO...TELEVISION...OR NOAA WEATHER RADIO FOR LATER STATEMENTS FROM THE NATIONAL WEATHER SERVICE. ANDRADE
The office that day
Everything else NWS Amarillo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 22, 3:31 PM CDT | Severe Thunderstorm Warning | AMA | Hutchinson | 29 min |
| May 22, 3:51 PM CDT | Severe Thunderstorm Warning | AMA | Ochiltree | 69 min |
| May 22, 3:59 PM CDT | Tornado Warning | AMA | Hutchinson, Ochiltree | 46 min |
| May 22, 4:09 PM CDT | Tornado Warning | AMA | Carson | 36 min |
| May 22, 4:27 PM CDT | Severe Thunderstorm Warning | AMA | Gray, Roberts | 63 min |
| May 22, 4:53 PM CDT | Tornado Warning | AMA | Gray | 67 min |
| May 22, 5:55 PM CDT | Severe Thunderstorm Warning | AMA | Wheeler | 65 min |
| May 22, 6:03 PM CDT | Severe Thunderstorm Warning | AMA | Gray | 42 min |
| May 22, 6:59 PM CDT | Tornado Warning | AMA | Wheeler | 61 min |
Nearby
Tornado Warnings in Texas, 1995Every tornado warning in 1995Tornadoes in 1995
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.